Oregon, 2023Tornado in Oregon, June 27, 2023
June 27, 2023 · NWS PDT · 1 event in 1 county or zone
Support from an upper low over the Montana and Idaho border as well as increasing surface based instability lead to thunderstorm activity over the east slopes of the Cascades and the Blue Mountains. On the western side of the Blue Mountains just east of the foothills, surface winds, outflows from storms over the mountains, and the area terrain lead to the development of a landspout east of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Support from an upper low over the Montana and Idaho border as well as increasing surface based instability lead to thunderstorm activity over the east slopes of the Cascades and the Blue Mountains. On the western side of the Blue Mountains just east of the foothills, surface winds, outflows from storms over the mountains, and the area terrain lead to the development of a landspout east of Milton-Freewater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 27, 2:51 PM PST, 49 minutes earlier.
Area forecast discussion, Jun 27, 2:51 PM PST, 49 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
351 PM PDT Tue Jun 27 2023
.Updated for Aviation....
SHORT TERM...Tonight through Thursday Night...An upper level
trough that has been over our area the last few days is moving
east as another upper low and trough in the Gulf of Alaska
approaches the northern British Columbia coast. The central low
that has been over our area has moved into Idaho. Circulation
around the low brought showers and a few thunderstorms to the
eastern mountains today with fairly heavy rain (up to a inch in a
few places) and extensive cloud cover. This has kept temperatures
down several degrees in the eastern half of the area and reduced
instability. Elsewhere in the area, mostly clear skies have
allowed temperatures to warm to the upper 70s and 80s. So far,
thunderstorm activity has been limited in the eastern mountains,
though a few are beginning to develop over the Ochoco-John Day
Highlands and also in the Washington Cascades. With the slow
movement of the storms, do not expect them to be well organized or
strong and the main concern will be rain, especially if it occurs
over burn scars from past wildfires. Additional amounts of up to a
quarter of an inch will be possible with the heavier showers.
Showers and thunderstorms will decrease this evening but there
will be a chance of showers and a slight chance of thunderstorms
overnight from the Blue Mountains eastward into Wallowa County.
Lows tonight will once again be in the 60s in the Columbia Basin
with mainly 50s in the rest of the area.
Tomorrow the trough will continue to move east with the central low
moving into Montana while the trough nearing the British Columbia
coast will begin building a ridge at the coast. The eastern
mountains will have a chance of showers and thunderstorms in the
afternoon though rain amounts will be much lighter than today and
generally under a tenth of an inch. There may also be a slight
chance of showers and a few thunderstorms over the Washington
Cascade. Convection will drop off rapidly in the late afternoon as
the low and trough moves further away from the area. With the
trough moving off and the ridge building offshore, temperatures
will warm a few degrees to the mid 80s to lower 90s with mid 70s
to lower 80s in the mountains.
The ridge will move overhead Thursday and we should have clear skies
and dry weather. Temperatures will warm around 3 degrees to the
upper 80s to mid 90s with upper 70s to mid 80s in the mountains.
Perry/83
LONG TERM...Friday through Tuesday...Ensemble guidance is in
excellent agreement that a warm to hot, and dry pattern will set up
for the extended period, though several scenarios are presented by
ensemble clusters. In general, upper-level ridging over the western
CONUS and its interaction with a trough over southwestern Canada and
a weak shortwave over SW OR/NW CA will determine the weather late
this week through the 4th of July weekend.
Regarding uncertainty, the 12Z ECMWF EFI is not highlighting
particularly strong agreement in any abnormal weather for this time
of year, though a weak signal (0.5-0.7) is present for warmer-than-
normal overnight low temperatures Monday and especially Tuesday for
most of the forecast area outside of the eastern mountains. Ensemble
EOF patterns indicate roughly 50-70% of variance can be explained by
the strength of the aforementioned trough across southeastern Canada
and northern Washington. While ensemble mean 500 mb heights depict a
an upper-level ridge over the western CONUS on Friday, followed by a
flat ridge Saturday through Tuesday, delving into ensemble clusters
teases out the different scenarios. Scenario 1 (44% of ensemble
members): The trough with origins in the Gulf of Alaska takes a more
northerly track into southwest Canada. This would leave the forecast
area warmer, drier, and less breezy. Scenario 2 (32% of ensemble
members): The trough is stronger and takes a more southerly track
across northern Washington and southwestern Canada. This solution
would result in slightly cooler, though still warm, temperatures
with breezier onshore winds. Scenario 3 (24% of members): This
solution is somewhere between 1 and 2 with a warm, dry
forecast. Breezy onshore winds would also result.
Regardless of which scenario verifies, increasing fire weather
concerns will result from low afternoon RHs in the 10-20% range with
poor to moderate overnight recover. Coupled with the onshore winds
through the Cascade gaps, will have need to keep an eye on how the
pattern evolves in case any fire weather highlights are needed.
Additionally, the extended period represents the warmest stretch of
the year so far with afternoon highs in the upper 80s to upper 90s
across population centers through the period. Overnight lows are
forecast in the low 50s to mid-60s. While no heat highlights would
result from the current forecast temperatures, Moderate (level 2 of
4) HeatRisk would affect those sensitive to heat. Plunkett/86
AVIATION...
00Z TAFS...VFR conditions are expected for the TAF sites. Latest
radar does show some SHRA and isolated TSRA mainly over the
mountains. The most TAF sites that would have the best chances of
being impacted would be YKM and ALW, though the chances remain
small (<20% for YKM and 20-30% for ALW). Due to the low chances,
will not put any mentions in the individual terminals and will
amend if necessary.
Otherwise, DLS will have wind gusts around 25 kts before
decreasing later this evening then 20 to 25 kts on Wednesday.
BDN and RDM will have wind gusts around 20 kts through late
evening. All other sites will generally be 10 kts or less.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 60 87 58 92 / 10 10 0 0
ALW 62 90 62 95 / 20 20 0 0
PSC 66 93 66 97 / 10 10 0 0
YKM 61 91 62 94 / 10 10 10 0
HRI 64 93 64 96 / 10 10 0 0
ELN 58 89 60 90 / 20 10 10 0
RDM 50 84 52 89 / 10 0 0 0
LGD 56 79 56 87 / 40 40 10 0
GCD 51 81 53 87 / 20 20 10 0
DLS 60 90 62 92 / 10 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&
SHORT TERM...83
LONG TERM....86
AVIATION...77
In the hours before
Special weather statement, Jun 27, 3:16 PM PST, 24 minutes before
Special Weather Statement
National Weather Service Pendleton OR
416 PM PDT Tue Jun 27 2023
ORZ502-WAZ030-272345-
Northern Blue Mountains of Oregon OR-Northwest Blue Mountains WA-
416 PM PDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northwestern Wallowa
and southeastern Columbia Counties through 445 PM PDT...
At 414 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ski Bluewood, or 23 miles southeast of Dayton, moving west at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Wallowa and southeastern Columbia Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4607 11768 4600 11765 4588 11789 4601 11801
TIME...MOT...LOC 2314Z 070DEG 14KT 4602 11776
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CPTornado, Umatilla
- When
- June 27, 3:40 PM PST to 4:05 PM PST
- Where
- Umatilla County, 2.44 mi E of State Line to 2.55 mi E of State Line
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 10 yd
- Reported by
- Social Media
- Coordinates
- 45.977, -118.279
Social media reports including several photos showed a landspout had spun up in the farm fields east of Milton-Freewater, OR.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 27 to 29, 20237 deaths · 6 events
- Wildfire in California, June 27 to 29, 2023$3.0 million · 1 event
- Wildfire in Colorado, June 27 to 30, 2023$250,000 · 1 event
- Damaging Winds in Louisiana, June 27, 2023$99,000 · 60 kt wind · 9 events
- Tornado and Hail in Oklahoma, June 27, 2023$62,000 · 4 in hail · 16 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2023$95,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, June 27, 2023$50,000 · 65 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 27, 202328 events
- Hail and Damaging Winds in Oklahoma, June 27, 2023$20,000 · 69 kt wind · 11 events
- Hail and Damaging Winds in Kansas, June 27, 202387 kt wind · 25 events
- Damaging Winds in Virginia, June 27, 2023$20,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, June 27, 2023$22,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113293.